Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

Small red rashes appeared on body after chicken pox vaccine. Is this common?

User rating for this question
Answered by

Practicing since : 1982
Answered : 683 Questions
My son age 10, got chicken pox vaccine in school today afternoon. Now he is displaying symtoms of small red eruptions on his body. Is this common after vaccination?
Posted Fri, 11 Jan 2013 in Child Health
Answered by Dr. Taher Kagalwala 4 hours later

Chicken pox vaccine, being a live-virus vaccine, can give rise to some side-effects like fever, pain at the site of the vaccination, a slight redness at the site of the injection, and so on. Sometimes, a vaccinated child may exhibit a chicken-pox like rash that occurs after 5-8 days after the administration of the vaccine.

A red eruption occurring on the day of vaccination is unlikely to be due to the vaccine, although, in rare cases, anything can happen in a given child. I would suggest that you use calamine lotion (available in pharmacies without a prescription) over the rash areas at bed-time, esp if the rash is itchy. Also, if the rash hasn't disappeared within 24-36 hours, you should go to his doctor and seek professional advice.

However, my first doubt was: why did you, in fact, agree to vaccination at school? The reason I am asking is that most children in India would have already suffered from chicken pox in the early years of life, and a vaccine would NOT be needed! Secondly, I am assuming that you agreed to the vaccination because it was being given to all the children of his class. This is surely not the right way to vaccinate your child. I urge you NOT to succumb to pressure from the school and vaccinate the child without the advice of his usual doctor/pediatrician.

In the end, I would simply tell you not to worry unless the rash lasts longer than a day or at most two, or if there are other symptoms like high fever, fluid-filled bubbles on the skin, excessive redness or itching, or anything else that you can't possibly explain as being due to chance.

Thank you for choosing me to address your query. I sincerely wish that your son gets all right soon. Be alert for the problems I indicated above. And, please do remember not to vaccinate your loved ones at school or/and without the proper guidance of your son's usual doctor/pediatrician.

With best wishes for the festive season,

Dr. Taher
Above answer was peer-reviewed by
Follow-up: Small red rashes appeared on body after chicken pox vaccine. Is this common? 36 hours later
Thanks a lot Doctor.
I took him to our doctor and he dignosis the same as "Chicken Pox". Also the vaccine was for " Khasra". He has precribed some medicines for 5 days.

Answered by Dr. Taher Kagalwala 2 hours later

You are welcome.

Dr. Taher
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor